VENTRICULAR TACHYCARDIA TRIGGERED BY LOPERAMIDE AND FAMOTIDINE ABUSE

  • Larsen T
  • McMunn J
  • Ahmad H
  • et al.
N/ACitations
Citations of this article
6Readers
Mendeley users who have this article in their library.

Abstract

A 32-year-old male developed recurrent ventricular tachycardia after taking mega doses of loperamide and famotidine in order to experience an opiate-like euphoric effect. He was taking up to 200 mg of loperamide and multiple doses of famotidine each day. He developed palpitations and syncope. Electrocardiography demonstrated ventricular tachycardia and QT interval prolongation (corrected QT interval was 597 ms). He was diagnosed with loperamide-induced QT prolongation resulting in incessant ventricular tachycardia. Loperamide was discontinued, and he was treated with electrolyte replacement, supportive care, and monitoring. After 5 days, his electrocardiogram (ECG) normalized and he had no more ventricular tachycardia. A Naranjo assessment score of 8 was obtained, indicating a probable relationship between QT prolongation and his use of loperamide. Large doses of loperamide can cause QT interval prolongation and life-threatening arrhythmias. These effects may be accentuated when histamine-2 receptor blockers are also abused.

Cite

CITATION STYLE

APA

Larsen, T. R., McMunn, J., Ahmad, H., & Almahameed, S. (2017). VENTRICULAR TACHYCARDIA TRIGGERED BY LOPERAMIDE AND FAMOTIDINE ABUSE. Journal of the American College of Cardiology, 69(11), 2334. https://doi.org/10.1016/s0735-1097(17)35723-6

Register to see more suggestions

Mendeley helps you to discover research relevant for your work.

Already have an account?

Save time finding and organizing research with Mendeley

Sign up for free